Louisiana, 2020

Damaging Winds and Strong Wind in Louisiana, May 8, 2020

May 8, 2020 · NWS SHV · 17 events in 7 counties and zones

A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast into Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana during the early morning hours of May 8th, strengthening as it encountered greater instability and a strong southerly low level jet. This resulted in the development of severe thunderstorms containing damaging winds, triggering numerous reports of wind damage across these areas. In addition, strong surface winds with gusts up to 50 mph ahead of the complex of showers and thunderstorms also downed several trees given the wet antecedent soil moisture conditions in place from above normal rainfall observed since the start of the year. These storms exited North Louisiana shortly after daybreak on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 1:25 AM CST, 24 minutes earlier.

Area forecast discussion, May 8, 1:25 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
225 AM CDT Fri May 8 2020

.SHORT TERM.../Today through Saturday/
Severe weather threat to increase across southeast Oklahoma in the
next few hours as ongoing convection across south-central Oklahoma
encounters an environment of 1000 J/kg mixed-layer CAPE. Damaging
winds will be the main threat as convective line moves southeast.
Conditions will be less favorable to support severe thunderstorms
as covection move south of Interserstate 30 into Louisiana and
East Texas later this morning. Could see convection re-intensify
later this afternoon across deep east Texas and central
Louisiana.

Additionally, a Lake Wind Advisory has been issued for today as
gradient southerly winds have increased areawide to be replaced
later today by northwest winds as high as 20 mph with higher
gusts. Winds forecast to diminish by sunset.

Otherwise dry conditions expected tonight and Saturday.
Temperatures today are forecast to climb into the 70s with
overnight lows in the 40s. Highs on Saturday to climb into the
upper 60s to around 70. /05/

.LONG TERM.../Saturday Night through Thursday Night/

Northwesterly flow aloft will remain in place for much of the long-
term period. A surface ridge over the Mid Mississippi Valley will
move eastward during the night. Another cold front will quickly dive
southeast by sunrise, but with Gulf moisture cut off and a lack of
upper level support, no precipitation is anticipated with this
frontal passage. Another surface ridge will build across the Central
CONUS, which should maintain a dry forecast through Monday.

The flow aloft will become slightly more zonal by Tuesday morning
and low-level southerly flow should return to most of the forecast
area by sunrise. Low-level moisture should surge back northward
along with a weak warm front just as a weak shortwave trough moves
across the Southern Plains. This should result in increasing chances
for showers and thunderstorms across the northwest half of the
forecast area for much of Tuesday. Rain chances will gradually
diminish through Wednesday as the shortwave trough moves east of the
region. PoPs will become increasingly confined to Southeast Oklahoma
and Southwest Arkansas closer to the warm front. Rain chances will
should increase once again during the latter half of the work week
as the flow aloft becomes southwesterly and more embedded shortwaves
move across the region.

CN

&&

.PREV DISCUSSION... /issued 1212 AM CDT Fri May 8 2020/

AVIATION...
Ceilings to become MVFR across area terminals by daybreak with
VCTS conditions possible as a frontal boundary moves south across
the region. South winds around 10 knots by 08/09Z to become
northerly and increase to 15 to 20 knots across most sites with
the exception of LFK by 08/15Z. Otherwise conditions to improve to
VFR throughout the day with winds becoming 5 to 10 knots after
09/00Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  48  70  47 /  90   0   0   0
MLU  77  48  68  46 / 100   0   0   0
DEQ  73  44  68  44 /  50   0   0   0
TXK  73  45  67  45 /  80   0   0   0
ELD  75  46  68  43 /  90   0   0   0
TYR  75  51  71  48 /  70   0   0   0
GGG  76  50  70  47 /  80   0   0   0
LFK  78  53  73  50 /  70   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/09
Hazardous weather outlook, May 7, 1:46 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
246 PM CDT Thu May 7 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-082000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
246 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A few showers and isolated thunderstorms will be possible a
little before midnight for areas along and west of a line from
Tyler to Texarkana to Hope. Then a line of thunderstorms will
develop overnight along a cold front moving into the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A line of showers and thunderstorms will progress southeast across
the region along a cold front by early Friday morning and through
the remainder of the day. Strong to severe thunderstorms capable
of producing large hail and damaging winds will be possible. In
addition, high rainfall rates could lead so some isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight and Friday.

The radar

The Shreveport radar (KSHV), 15 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Caddo

When
May 8, 1:49 AM CST
Where
Caddo forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

One inch tree limbs were broken off of trees in East Shreveport.

Thunderstorm Wind, Webster

When
May 8, 4:28 AM CST
Where
Webster County, 1.2 mi E of Springhill
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.001, -93.449

Trees down on and near Highway 157 in Springhill. Trees were also blown down onto several homes in town.

Thunderstorm Wind, Webster

When
May 8, 4:30 AM CST
Where
Webster County, 1.92 mi SW of Springhill Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.979, -93.442

Numerous trees and power lines down in the Springhill and Evergreen areas.

Thunderstorm Wind, Webster

When
May 8, 4:46 AM CST
Where
Webster County, 1.52 mi W of Leton
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.866, -93.276

Trees were blown down onto Highway 160 near the Claiborne Parish line.

Thunderstorm Wind, Caddo

When
May 8, 4:50 AM CST
Where
Caddo County, 1.05 mi SW of Conn
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.570, -93.784

Trees and power lines were downed on Wesley Avenue in the North Highland area of Shreveport.

Thunderstorm Wind, Bossier

When
May 8, 5:00 AM CST
Where
Bossier County, 1.13 mi E of Blenheim
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
32.480, -93.661

A picture was posted to social media of large limbs that were downed in the Shady Grove neighborhood in Bossier City.

Thunderstorm Wind, Claiborne

When
May 8, 5:00 AM CST
Where
Claiborne County, 5.18 mi W of Spring Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.728, -93.139

Trees were blown down onto Highway 79 in Southwest Claiborne Parish.

Thunderstorm Wind, Webster

When
May 8, 5:00 AM CST
Where
Webster County, 0.57 mi WSW of Minden
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.617, -93.289

Multiple trees were downed in the city of Minden.

Thunderstorm Wind, Webster

When
May 8, 5:01 AM CST
Where
Webster County, 3.77 mi SW of Holly Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.662, -93.216

Trees were blown down onto Highway 79 northeast of Minden.

Thunderstorm Wind, Webster

When
May 8, 5:04 AM CST
Where
Webster County, 0.67 mi S of Nine Forks
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.570, -93.200

Trees were downed onto Interstate 20 west near Exit 52 (Highway 532), forcing the closure of the interstate.

Thunderstorm Wind, Bienville

When
May 8, 5:11 AM CST
Where
Bienville County, 1.33 mi W of Gibsland
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.547, -93.072

Trees were blown down onto Highway 80 near Gibsland.

Thunderstorm Wind, Bienville

When
May 8, 5:15 AM CST
Where
Bienville County, 1.35 mi S of Gibsland
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.531, -93.051

Trees were blown down onto Highway 154 just south of Gibsland.

Thunderstorm Wind, Claiborne

When
May 8, 5:15 AM CST
Where
Claiborne County, 0.62 mi W of Hurricane
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.619, -92.941

Trees and power lines were blown down all over Central and Southern Claiborne Parish, including Highway 519 southeast of Athens.

Thunderstorm Wind, Jackson

When
May 8, 5:45 AM CST
Where
Jackson County, 0.6 mi NNW of Vernon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.388, -92.572

Trees and power lines were blown down on Highway 146 and Highway 148.

Thunderstorm Wind, Jackson

When
May 8, 5:54 AM CST
Where
Jackson County, 0.93 mi NW of Wood Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.339, -92.431

Trees were blown down onto Highway 34.

Thunderstorm Wind, Jackson

When
May 8, 5:55 AM CST
Where
Jackson County, 0.7 mi SSE of Eros
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.391, -92.414

Trees were blown down onto power lines on Highway 148 near Eros.

Thunderstorm Wind, Caldwell

When
May 8, 6:20 AM CST
Where
Caldwell County, 1.78 mi ENE of Riverton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.182, -92.073

A tree was blown down onto power lines on Highway 847 near the Riverton community.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883780, 883781, 883782, 883783, 883784, 883785, 883786, 883787, 883788, 883789, 883790, 883791, 883792, 883793, 883794, 883795, 883796.